Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Zeilberger's KOH theorem and the strict unimodality of $ q$-binomial coefficients

Author: Fabrizio Zanello
Journal: Proc. Amer. Math. Soc. 143 (2015), 2795-2799
MSC (2010): Primary 05A15; Secondary 05A17
Published electronically: February 6, 2015
MathSciNet review: 3336605
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A recent nice result due to I. Pak and G. Panova is the strict unimodality of the $ q$-binomial coefficients $ \binom {a+b}{b}_q$. Since their proof used representation theory and Kronecker coefficients, the authors also asked for an argument that would employ Zeilberger's KOH theorem. In this note, we give such a proof. Then, as a further application of our method, we also provide a short proof of their conjecture that the difference between consecutive coefficients of $ \binom {a+b}{b}_q$ can get arbitrarily large, when we assume that $ b$ is fixed and $ a$ is large enough.

References [Enhancements On Off] (What's this?)

  • [1] Kathleen M. O'Hara, Unimodality of Gaussian coefficients: A constructive proof, J. Combin. Theory Ser. A 53 (1990), no. 1, 29-52. MR 1031611 (90k:05024),
  • [2] Igor Pak and Greta Panova, Strict unimodality of $ q$-binomial coefficients, C. R. Math. Acad. Sci. Paris 351 (2013), no. 11-12, 415-418 (English, with English and French summaries). MR 3090120,
  • [3] I. Pak and G. Panova, Strict unimodality of q-binomial coefficients (new version), preprint. Available on the arXiv.
  • [4] Robert A. Proctor, Solution of two difficult combinatorial problems with linear algebra, Amer. Math. Monthly 89 (1982), no. 10, 721-734. MR 683197 (84f:05002),
  • [5] Richard P. Stanley, Weyl groups, the hard Lefschetz theorem, and the Sperner property, SIAM J. Algebraic Discrete Methods 1 (1980), no. 2, 168-184. MR 578321 (82j:20083),
  • [6] Richard P. Stanley, Enumerative combinatorics. Volume 1, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 49, Cambridge University Press, Cambridge, 2012. MR 2868112
  • [7] J.J. Sylvester: Proof of the hitherto undemonstrated fundamental theorem of invariants, Collect. Math. papers, Vol. 3, Chelsea, New York (1973), 117-126.
  • [8] Doron Zeilberger, Kathy O'Hara's constructive proof of the unimodality of the Gaussian polynomials, Amer. Math. Monthly 96 (1989), no. 7, 590-602. MR 1008789 (90g:05021),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 05A15, 05A17

Retrieve articles in all journals with MSC (2010): 05A15, 05A17

Additional Information

Fabrizio Zanello
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139-4307 — and — Department of Mathematical Sciences, Michigan Tech, Houghton, Michigan 49931-1295

Keywords: $q$-binomial coefficient, Gaussian polynomial, unimodality
Received by editor(s): November 18, 2013
Received by editor(s) in revised form: February 10, 2014
Published electronically: February 6, 2015
Communicated by: Jim Haglund
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society